Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Kansas City, MO

April 10, 2008Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 10, 2008, 5:13 PM CDT for Johnson County, Miami County, Kansas; Cass County, Jackson County, Missouri. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2008, 5:13 PM CDT (22:13 UTC)
Expired
Apr 10, 2008, 6:00 PM CDT
In force
47 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon

Counties Johnson County, KS, Miami County, KS, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 5:13 PM CDTHAIL 0.88Blue Springs, MO
Apr 10, 5:18 PM CDTHAIL 1Lees Summit, MO
Apr 10, 5:32 PM CDTHAIL 12 Ne Lees Summit, MODIME TO QUARTER SIZED HAIL THAT COVERED THE GROUND.
Apr 10, 5:40 PM CDTHAIL 0.75Blue Springs, MO
Apr 10, 5:44 PM CDTHAIL 0.751 E Blue Springs, MO35 TO 40 MPH WINDS ALSO OBSERVED.
Apr 10, 5:47 PM CDTHAIL 11 N Blue Springs, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:28 PM CDTSevere Thunderstorm WatchSPC7 hr
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 102214
SVREAX
KSC091-121-MOC037-095-102300-
/O.NEW.KEAX.SV.W.0016.080410T2213Z-080410T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS
  NORTHEASTERN MIAMI COUNTY IN EAST CENTRAL KANSAS
  NORTHWESTERN CASS COUNTY IN WEST CENTRAL MISSOURI
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 600 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF LOUISBURG...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BELTON AND 8 MILES NORTHWEST OF RAYMORE BY 525 PM CDT.
  GRANDVIEW AND LEAWOOD BY 530 PM CDT.
  7 MILES NORTHWEST OF LEES SUMMIT BY 535 PM CDT.
  RAYTOWN BY 540 PM CDT.
  INDEPENDENCE...7 MILES NORTHWEST OF LAKE TAPAWINGO AND 8 MILES
  NORTHWEST OF BLUE SPRINGS BY 550 PM CDT.

THE TOWNS OF STANLEY...UNITY VILLAGE AND MAYWOOD ARE ALSO IN THE PATH
OF THIS SEVERE THUNDERSTORM.

AT 510 PM 65 MPH WINDS WERO MOVE EAST SATURDAY AND SUNDAY ALLOWING WINDS TO BECOME 
LIGHTER. 

.LONG TERM...LONG TERM IS STARTING TO LOOK POTENTIALLY A BIT MORE 
INTERESTING. MONDAY STARTS OUT WITH THE RIDGE STARTING TO MOVE EAST 
AND A START OF SOUTHWEST FLOW. MADE LITTLE CHANGE TO THE MONDAY 
FORECAST AND LOOKS TO BE THE WARMEST DAY OF THE WEEK. GFS HAS BEEN 
CONSISTENT IN BRINGING IN THE NEXT SYSTEM FROM THE GULF OF AK AS A 
DEEP TROUGH AND CLOSED LOW THROUGH THE GREAT BASIN WEDNESDAY AND 
KEEPING A BROAD TROUGH IN ITS WAKE FOR MORE SYSTEMS TO ROTATE 
THROUGH FOR THE REST OF THE WEEK. THE LAST TWO RUNS OF THE ECMWF 
HAVE TRENDED TOWARDS THE GFS...ESPECIALLY THE 10/12Z RUN. EVEN THE 
GEM IS GOING THIS WAY NOW. AS A RESULT I LOWERED TEMPERATURES IN THE 
EXTENDED...INCREASED CLOUD COVER AND WINDS...AND BUMPED UP A LITTLE 
THE GHOST POPS. MY CONFIDENCE IS NOT HIGH IN WHAT SCENARIO WILL 
DEVELOP AS THE THERE IS A LOT OF SPREAD IN THE ENSEMBLES AND BIG 
MODEL CHANGES IN SOME MODELS. IF THE GEM AND ECMWF KEEP WITH 
TRENDING TOWARDS THE GFS THEN BIGGER CHANGES IN THE LONG TERM 
FORECAST WILL RESULT. 
&&

.AVIATION...FOR MCCARRAN...WINDS WILL REMAIN THE TOUGHEST PART OF 
THE FORECAST. EXPECT THEM TO CONTINUE VARIABLE FROM 340-040 IN 
DIRECTION AND GUSTING UP TO 25 KNOTS UNTIL 03Z OR 04Z THIS EVENING. 
WINDS WILL STAY NORTH AND MOSTLY BELOW 10 KNOTS TONIGHT. SAME 
PATTERN FRIDAY. WINDS PICKING UP FROM THE NORTH AROUND 16Z AND 
SHIFTING TOWARDS THE NORTHEAST IN THE AFTERNOON. THE DIFFERENCE WILL 
BE LOWER WINDS SPEEDS...10 TO 12 KNOTS. SKIES WILL STAY ESSENTIALLY 
CLEAR THE ENTIRE TIME.
 
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST 
CALIFORNIA...MOSTLY CLEAR SKIES OVER THE AREA THROUGH SUNDAY AS HIGH 
PRESSURE BUILDS IN. THE GUSTY NORTH WINDS WILL DIE DOWN AFTER 
SUNSET. FRIDAY WILL SEE NORTH TO NORTHEAST WINDS AGAIN IN THE 
AFTERNOON BUT AT MUCH REDUCED SPEEDS COMPARED TO TODAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

$$

HARRISON/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
3 follow-up statements
000 
WWUS53 KEAX 102231
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT THU APR 10 2008

KSC091-121-MOC037-095-102300-
/O.CON.KEAX.SV.W.0016.000000T0000Z-080410T2300Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
530 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MIAMI AND SOUTHEASTERN JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND
JACKSON AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
600 PM CDT...

AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEES SUMMIT...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE TAPAWINGO BY 535 PM CDT.
  BLUE SPRINGS...GRAIN VALLEY AND 7 MILES SOUTHEAST OF INDEPENDENCE
  BY 540 PM CDT.

AT AROUND 525 PM CDT DIME SIZE HAIL BEEN REPORTED IN LEES SUMMIT 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3913 9450 3901 9420 3860 9458 3870 9484
TIME...MOT...LOC 2230Z 213DEG 46KT 3895 9438

$$

MJ
000 
WWUS53 KEAX 102242
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT THU APR 10 2008

KSC091-121-MOC037-095-102300-
/O.CON.KEAX.SV.W.0016.000000T0000Z-080410T2300Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
542 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MIAMI AND SOUTHEASTERN JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND
JACKSON AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL
600 PM CDT...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS  REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED NEAR LAKE TAPAWINGO...OR NEAR BLUE SPRINGS...MOVING
NORTHEAST AT 50 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF JACKSON...
NORTHEASTERN MIAMI...NORTHWESTERN CASS AND SOUTHEASTERN JOHNSON
COUNTIES.

AT 532 PM HAIL UP TO QUARTER SIZE IN DIAMETER HAS BEEN REPORTED JUST 
EAST OF UNITY VILLAGE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3913 9450 3901 9420 3860 9458 3870 9484
TIME...MOT...LOC 2242Z 218DEG 45KT 3906 9426

$$

MJ
000 
WWUS53 KEAX 102259
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 PM CDT THU APR 10 2008

KSC091-121-MOC037-095-102307-
/O.EXP.KEAX.SV.W.0016.000000T0000Z-080410T2300Z/
JOHNSON KS-MIAMI KS-CASS MO-JACKSON MO-
558 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIAMI AND
SOUTHEASTERN JOHNSON COUNTIES IN EAST CENTRAL KANSAS...AND JACKSON
AND NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI WILL EXPIRE
AT 600 PM CDT...

AT 558 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PLEASANT HILL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHEASTERN KANSAS AND NORTHWESTERN MISSOURI. A
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
EVENING FOR NORTHERN MISSOURI.

LAT...LON 3913 9450 3901 9420 3860 9458 3870 9484
TIME...MOT...LOC 2257Z 218DEG 45KT 3921 9411

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:34 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 10, 3:34 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
334 PM CDT THU APR 10 2008

.DISCUSSION...

FOR DISCUSSION ON ONGOING SVR WX THREAT AND SHORT TERM
DETAILS...PLEASE SEE ATTACHED PREVIOUS/MESOSCALE DISCUSSION BELOW
THIS FORECAST DISCUSSION.

FOR TONIGHT...UPR LVL STORM SYSTEM CURRENTLY LIFTING NORTHEAST
ACROSS KS/NE. WILL CONTINUE FLOOD WATCH FOR EASTERN PORTIONS OF THE
CWA...GIVEN HEAVY RAINFALL EARLIER TODAY...POTENTIAL FOR ADDITIONAL
RAINFALL THIS EVENING...AND ADDITIONAL FLOODING EXPECTED FROM RISING
RIVERS. HOWEVER...THIS WATCH WILL LIKELY BE CANCELLED EARLY THIS
EVENING ONCE RAINFALL DIMINISHES. IN ADDITION...SOME CONCERNS EXIST
FOR THE NECESSITY OF A WIND ADVISORY OVER THE SOUTHERN COUNTIES
TONIGHT. DRY MID-LVL AIR IS RAPIDLY WRAPPING INTO THE STORM SYSTEM
FROM THE SOUTH WEST. INDICATIONS OF THIS HAPPENING ARE NOW EVIDENT
OVER PORTIONS OF SOUTHERN KANSAS AND OKLAHOMA AS DEW POINTS HAVE
CRASHED INTO THE LOW 40S AND UPR 30S. ATTM IT APPEARS STRONGEST
WINDS WILL REMAIN JUST SOUTH OF THE CWA...AND SHOULD REMAIN BELOW
WIND ADV CRITERIA.

CONDITIONS WILL FEEL MORE LIKE EARLY FEBRUARY THAN EARLY APRIL AS
RATHER COLD...OVERCAST...AND BLUSTERY CONDITIONS PREVAIL BEGINNING
TONIGHT AND LASTING THROUGH SATURDAY.  IN FACT...IT DOESNT
APPEAR TO THAT SPRING LIKE CONDITIONS WILL RETURN UNTIL MONDAY AT
THE EARLIEST.  SPEAKING OF FRIDAY AND SATURDAY...STORM SYSTEM WHICH
HAS BROUGHT RAIN TO THE AREA TODAY WILL ONLY SLOWLY LIFT NORTHWARD
OVERNIGHT AND INTO THE DAY ON FRIDAY.  AS VERTICALLY STACKED UPR LOW
CONTINUES TO LIFT NORTHEAST INTO THE GREAT LAKES...LARGE TROWAL WILL
WRAP AROUND THE BACKSIDE OF THE SYSTEM.  THIS WARM AIR ALOFT WILL
PROMOTE WIDESPREAD OVERCAST SKIES FOR MUCH OF THE FIRST HALF OF THE
WEEKEND...ALONG WITH A GOOD CHANCE OF SCATTERED PRECIPITATION.  BEST
CHANCE FOR PRECIPITATION WILL REMAIN CENTERED OVER THE NORTHERN HALF
TO EASTERN TWO THIRDS OF THE CWA...GIVEN TRACK OF LOW-LVL MOISTURE
AND CURRENTLY PROGGED OMEGA FIELDS.  SOUNDINGS POINT TO SNOW BEING
THE PRIMARY WX TYPE OVER THE NORTHERN TWO TIERS OF COUNTIES...WITH
PERHAPS A DUSTING TO LESS THAN ONE HALF INCH POSSIBLE IN THE FAR NW
COUNTIES. FURTHER TO THE SOUTH...FEEL A MIXTURE OF PRECIPITATION
COULD BE POSSIBLE AS SFC WARM LAYER REMAINS 1500-2000 FT THICK. AS
SECONDARY VORT MAX ROTATES AROUND THE UPR LOW SATURDAY...SIMILAR
CONDITIONS WILL PREVAIL WITH YET ANOTHER CHANCE FOR MIXED
PRECIPITATION.

TEMPERATURES WILL REMAIN WELL BELOW SEASONAL NORMALS...AS H850 AIR
SOME -6C TO -8C WILL WORK SOUTHWARD.  COMBINE THIS WITH OVERCAST
SKIES AND TEMPERATURES WILL STRUGGLE TO CLIME WHATSOEVER.  NUMERICAL
GUIDANCE IS USELESS IN THESE TYPES OF SITUATIONS...AS THEY REMAIN
HEAVILY BIASED TOWARDS CLIMATOLOGY ATTM.  FOR NOW WILL SEE MAX TS
SOME 20 DEGREES BELOW SEASONAL NORMALS FRI/SAT ONLY IN THE UPR 30S
TO LOWER 40S. TO ADD INSULT TO INJURY...WINDS WILL REMAIN VERY
GUSTY ON FRIDAY AS TIGHT SFC PRESSURE GRADIENT PASSES OVERHEAD.
DESPITE DECENT MIXING TO H85 TOMORROW AFTN...WINDS ALOFT ARE ONLY
BETWEEN 20-40 KNOTS THEREFORE FEEL WND ADV WILL NOT BE NEEDED ATTM.
WILL ALLOW NEXT SHIFT TO REEVALUATE THESE CONDITIONS.  HOWEVER WIND
CHILLS WILL LIKELY FALL TO NEAR OR BELOW FREEZING OVER MUCH OF THE
CWA DURING THE DAYTIME HOURS....WITH WIND CHILLS WELL INTO THE 20S
IN THE NIGHTTIME PERIOD.

OTHER CONCERN IN THE NEXT 3 DAYS WILL BE LOW TEMPERATURES.  DESPITE
AMPLE CLOUD COVER FEEL LOWS WILL FALL BELOW FREEZING IN THE NW
CORNER FRIDAY NIGHT...WITH MORE WIDESPREAD TEMPERATURES BELOW 32F
POSSIBLE SATURDAY NIGHT AND SUNDAY NIGHT AS CLOUDS CLEAR FROM WEST
TO EAST AND SFC HIGH MOVES OVERHEAD.  DEPENDANT ON THE AMOUNT OF GREEN
UP...THOSE WITH AGRICULTURAL INTERESTS MAY NEED TO KEEP AN EYE ON
THESE TIME PERIODS. HOWEVER...EVEN THOUGH IT IS GOING TO BE
COLD...WE ARE STILL IN A CLIMATOLOGICALLY NORMAL TIME FOR OUR LAST
FROST/FREEZE IN THIS AREA.

A LONG AWAITED BREAK FROM THE ACTIVE WEATHER WILL MOVE IN ON
SUNDAY...AS LONG WAVE RIDGING SLIDES INTO THE CENTRAL PART OF THE
UNITED STATES.  HOWEVER...WEAK SECONDARY COLD FRONT WILL DROP
THROUGH THE REGION ON SUNDAY...TEMPERING OUR WARM UP AND KEEPING
READINGS BELOW SEASONAL NORMALS.  HOWEVER...MONDAY THROUGH THURSDAY
APPEAR TO BE DRY AT THIS TIME.  AS MID-LVL RIDGE SLIDES
EAST...LOW-LVL THERMAL RIDGE WILL SLIDE EAST AS WELL. WITH DECENT
MIXING EXPECTED EACH DAY...TRUE SPRING LIKE WEATHER WITH HIGH IN THE
MIDDLE 70S WILL BE POSSIBLE BY WEDNESDAY. NEXT SYSTEM APPEARS TO
SLIDE TO THE NORTH OF THE REGION ON THURSDAY...DROPPING A WEAK COOL
FRONT THROUGH THE REGION.  FOR NOW WILL CONTINUE TO ADVERTISE DRY
WEATHER AS BEST LIFT AND MOISTURE REMAINS TO THE NORTH OF THE AREA.

DUX

&&

.PREV DISCUSSION...
/ISSUED 1200 PM CDT THU APR 10 2008/

...MESOSCALE DISCUSSION...

THE EVOLUTION OF THE THREAT AND INTENSITY OF CONVECTION IS STILL
SOMEWHAT UNCLEAR FOR THIS AFTN AND THIS EVENING. THE THREAT IS
HEAVILY DEPENDENT ON THE AMOUNT OF SURFACE HEATING THAT CAN BE
REALIZED IN THE VICINITY OF ANY BOUNDARY.

CURRENTLY...A SURFACE OCCLUSION WAS NOTED BTWN SLN AND HUT IN CNTRL
KS WITH A WEAK COLD FRONT EXTENDING SOUTHEAST INTO CENTRAL AND
NORTHEAST OKLA. A WARM FRONT WAS ALSO MOVING NORTH AND HAS MADE IT
TO ABOUT THE I-70 CORRIDOR IN WEST CENTRAL MO.

THE LATEST NAM AND RUC SUGGESTS THAT THE SURFACE LOW WILL SHIFT
SLOWLY NE INTO XTRM NERN KS WITH THE WARM FRONT MAKING IT TO ABOUT
STJ BY 00Z THIS EVENING. MEANWHILE...IN THE WARM SECTOR...THE MODELS
SUGGEST THAT STG SSW BOUNDARY LAYER FLOW WILL SURGE INTO THE SRN AND
ERN CWA BY LATE THIS AFTN. THIS COINCEDENT WITH THE STG H3 JET AND
MID LEVEL DRY SLOT CURRENTLY SURGING NE TWD SOUTH CENTRAL KS AND
NERN OKLAHOMA.

THE FIRST CONCERN IS THE THREAT OF LOW TOP SUPERCELLS FOR EXTREME
NERN KS AND NWRN MO. BREAKS IN THE CLOUD COVER ARE NOTED TO THE SW
OF EMP KS WITH A STEADY NE PROGRESS OF THE CLEARING LINE. BY LATE
THIS AFTN...THE STG BULK SFC-6KM SHEAR WILL HAVE SHIFTED TO THE SRN
AND ERN CWA WITH WEAKER UNIDIRECTIONAL SHEAR NOTED NEAR THE WARM
FRONT IN NWRM MO. LOCALLY BACK WINDS IN THE BOUNDARY LAYER MAY LEAD
TO THE DEVELOPMENT OF LOW TOP SUPERCELLS IF SUFFICIENT INSTABILITY
EXISTS. MODEL FCST SOUNDINGS SUGGESTS THAT THE FCST SOUNDINGS WILL
BE UNCAPPED WITH ONLY UPPER 50S TO BREAK THE WEAK INVERSION. SBCAPES
AROUND 400-500 J/KG IN COMBINATION WITH LOCALIZED ELEVATED BOUNDARY
LAYER HELICITIES MAY ENOUGH FOR LOW TOP SUPERCELL DEVELOPMENT. THE
THREAT WILL BE HIGHLY LOCALIZED IN A NARROW CORRIDOR IN THE VICINITY
OF THE BOUNDARY BETWEEN 3PM AND 8 PM. THE MOST LIKELY AREA FOR
DEVELOPMENT IS 25 MILES EITHER SIDE OF A LINE FROM STJ TO BETHANY.

FOR THE REST OF THE CWA...THE MAIN CONCERN IS A FOCUS FOR THUNDERSTORM
DEVELOPMENT AND THE AMOUNT OF INSTABILITY WHICH WILL BE PRESENT.
SHOWERS AND ISOLATED THUNDERSTORMS WRE NOTED IN EXTREME SERN KS AND
NERN OK...IN ADVANCE OF THE WEAK COLD FRONT AND MID LVL DRY SLOT.
SBCAPES WITHIN THIS REGION WERE LESS THAN 500 J/KG WITH THE STG
SHEAR LIKELY INHIBITING STG DEVELOPMENT. THE BOUNDARY IN NERN
OKLAHOMA WILL SURGE NE WITH MOISTURE CONVERGENCE ALONG THE BOUNDARY
QUITE WEAK. IN ADDITION...MODELS SUGGEST ONLY CHANNELD VORTICITY
WITHIN THE REGION OF THE STG H3 JET. SBCAPES ARE PROJECTED TO BE IN
THE 500-750 J/KG RANGE FOR THE SERN TWO THIRDS OF THE CWA THIS AFTN
WITH LOCALIZED VALUES OF AROUND 1000 J/KG IF ANY HEATING CAN BE
REALIZED. CLOUD COVER IN ADV OF THE BOUNDARY IS RATHER
THICK...THEREFORE ANY SUBSTANTIAL HEATING IS DOUBTFUL. ANOTHER
CONCERN IS THE RUC AND NAM MODELS TENDENCY TO GRADUALLY LOWER THE
SURFACE DEWPOINTS IN THE LOWER TO MIDDLE 50S FOR THE MUCH OF THE SRN
CWA BY 00Z. THIS IS IN RESPONSE TO SLOW DRYING WITH SFC WINDS
VEERING TO THE SSW. THEREFORE...THE THREAT OF SEVERE FOR THIS REGION
IS LOW...BUT IF A STORM CAN MAINTAIN A STRONG UPDRAFT WITH SUCH
STRONG SHEAR...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL
AND DAMAGING WINDS THE PRIMARY THREAT. THERE IS ALSO A NARROW WINDOW
FOR SUPERCELLS FOR THE EXTREME SERN CWA LATE THIS AFTN OR THIS
EVENING...MAINLY SOUTHEAST OF A LINE FROM SEDALIA TO MOBERLY. AT
THIS TIME...THE THREAT APPEARS LOW.

AFT 00Z...THE SUPERCELL THREAT IN NWRN MO WILL BEGIN TO WANE WITH A
WEAK COLD FRONT TO ENTER THE WRN CWA AFT 03Z...BOUNDARY LAYER DRYING
ALONG NIGHTIME COOLING WILL LIMIT THE CONVECTIVE THREAT ALONG THIS
BOUNDARY. ALTHOUGH A FEW STORMS ARE POSSIBLE TONIGHT ALONG THIS
BOUNDARY...THE STORMS ARE NOTE EXPECTED TO BE SEVERE.

DB

&&

.AVIATION...

FOR THE 18Z TAFS...EXPECTING TO SEE THE BREAKS CURRENTLY IN
SOUTHEAST KANSAS TO CONTINUE TO ROTATE INTO THE TAF SITES.  KSTJ MAY
NOT TOTALLY BREAK INTO A HIGHER DECK AS IT WILL BE CLOSER TO THE
TRACK OF THE SURFACE AND UPPER LOW. WILL KEEP A NARROW WINDOW IN FOR
ANY THUNDERSTORM DEVELOPMENT. ALSO AT KSTJ WILL ADD SOME LIGHT RAIN
OVERNIGHT FOR WRAP AROUND OF LOW IFR CLOUDS BEHIND THE UPPER SYSTEM.
SOUNDINGS MAY EVEN GO COLD ENOUGH TO SUGGEST RAIN COULD MIX WITH
SNOW...BUT WILL HOLD OFF ON THAT FOR NOW.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 1 AM FRIDAY FOR MOZ006-MOZ007-MOZ008-MOZ015-
     MOZ016-MOZ017-MOZ023-MOZ024-MOZ025-MOZ031-MOZ032-MOZ033-
     MOZ038-MOZ039-MOZ040-MOZ044-MOZ045-MOZ046-MOZ054.

KS...NONE.
Hazardous weather outlook, Apr 10, 1:00 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU APR 10 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LOW PRESSURE SYSTEM WAS LOCATED IN CENTRAL KANSAS WITH A WARM
FRONT EXTENDING EAST TO AROUND INTERSTATE 70. IN ADDITION...A WEAK
COLD FRONT WAS NOTED IN SOUTH CENTRAL KANSAS AND NORTHEAST OKLAHOMA.
THE SURFACE LOW IS EXPECTED TO DRIFT NORTHEAST INTO EXTREME
NORTHEASTERN KANSAS LATE THIS AFTERNOON WITH THE WARM FRONT MOVING
TO A ST JOSEPH TO BETHANY LINE BY LATE THIS AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE WARM
FRONT LATE THIS AFTERNOON AND EARLY THIS EVENING. LOW TOPPED
SUPERCELLS ARE POSSIBLE WITHIN THIS REGION WITH ISOLATED TORNADOES
POSSIBLE. SMALL HAIL AND DAMAGING WINDS MAY ACCOMPANY THE
SUPERCELLS. THE GREATEST THREAT FOR ANY TORNADIC DEVELOPMENT WILL BE
GENERALLY ALONG A NARROW CORRIDOR FROM ST JOSEPH TO BETHANY. THIS
THREAT OF ANY SEVERE WEATHER WITHIN THIS REGION IS EXPECTED TO END
BY 10 PM.

FOR THE REST OF THE OUTLOOK AREA THIS AFTERNOON...THE WEAK COLD
FRONT WILL RAPIDLY SURGE NORTHEAST THIS AFTERNOON. SCATTERED
THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF THIS BOUNDARY WITH THE
SEVERITY DEPENDENT UPON THE AMOUNT OF SURFACE HEATING. AT THE
PRESENT TIME...THE SHEAR MAY BE TOO STRONG FOR SEVERE CONVECTIVE
DEVELOPMENT. HOWEVER...IF LOCALIZED POCKETS OF SUBSTANTIAL HEATING
DOES DEVELOP...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING
WINDS THE PRIMARY THREAT. THERE IS ALSO A NARROW WINDOW OF
OPPORTUNITY FOR SUPERCELL DEVELOPMENT SOUTHEAST OF A LINE FROM
SEDALIA TO MOBERLY LATE THIS AFTERNOON AND THIS EVENING. THE THREAT
APPEARS QUITE LOW AT THIS TIME.

IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY OF THE
THUNDERSTORMS. GIVEN THE SATURATED SOIL...FLASH FLOODING WILL BE
POSSIBLE.

A COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA TONIGHT WITH NO
SEVERE THUNDERSTORMS EXPECTED WITH THIS FRONT LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BY FRIDAY MORNING....COLDER AIR WILL BE WRAPPING AROUND THE BACK
SIDE OF THIS STORM SYSTEM.  AT THIS TIME...AIR ALOFT WILL BE COLD
ENOUGH TO SUPPORT SNOW ACROSS PORTIONS OF NORTHWEST AND NORTHCENTRAL
MISSOURI AS WELL AS NORTHEAST KANSAS FRIDAY MORNING. LIGHT SNOW
ACCUMULATIONS UNDER ONE HALF INCH MAY BE POSSIBLE IN THE NORTHWEST
PORTIONS OF THE FORECAST AREA FRIDAY MORNING. ADDITIONAL CHANCES
RAIN AND SNOW SHOWERS WILL BE POSSIBLE THROUGH SATURDAY EVENING
ACROSS THE ENTIRE OUTLOOK AREA.  HOWEVER...AT THIS TIME NO SIGNIFICANT
ACCUMULATIONS OF SNOW ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR REPORTS OF FLOODING MAY BE NEEDED TODAY. SPOTTER
ACTIVATION FOR SEVERE WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

DB

In the hours before

Local storm report, Apr 10, 4:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
426 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             KANSAS CITY             39.12N 94.55W
04/10/2008  E0.75 INCH       JACKSON            MO   PUBLIC

&&

SFORTIN
Local storm report, Apr 10, 4:43 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 E RENICK              39.34N 92.39W
04/10/2008  E1.25 INCH       RANDOLPH           MO   BROADCAST MEDIA

            HALF DOLLAR SIZE HAIL JUST EAST OF RENNICK...RELAYED BY
            WFO LSX

&&

DUX
Local storm report, Apr 10, 4:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
455 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             1 S STANLEY             38.84N 94.65W
04/10/2008  E0.88 INCH       JOHNSON            KS   EMERGENCY MNGR

            NICKEL SIZE HAIL AT INTERSECTION OF 167TH STREET AND 69
            HWY

&&

DUX
Local storm report, Apr 10, 5:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             4 SE KANSAS CITY        39.08N 94.50W
04/10/2008  E0.75 INCH       JACKSON            MO   TRAINED SPOTTER

            DIME SIZE HAIL AT INTERSECTION OF 23RD AND COLLEGE AVE

&&

DUX
Local storm report, Apr 10, 5:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 W BELTON              38.82N 94.55W
04/10/2008  E1.00 INCH       CASS               MO   PUBLIC

            NICKEL TO QUARTER SIZE HAIL REPORTED BY PUBLIC. LASTED
            FOR FIVE MINUTES.

&&

MRD
Local storm report, Apr 10, 5:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             EXCELSIOR SPRINGS       39.35N 94.23W
04/10/2008  E0.75 INCH       CLAY               MO   PUBLIC

&&

DUX

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:48 AM CDTAreal Flood WarningEAXLinn, Miami6 hr
Apr 10, 4:08 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte37 min
Apr 10, 4:31 PM CDTSevere Thunderstorm WarningEAXJohnson44 min
Apr 9, 8:20 PM CDTRiver Flood WarningEAXCass, Henry, Johnson43 hr
Apr 9, 8:20 PM CDTRiver Flood WarningEAXJohnson, Pettis47 hr
Apr 9, 8:20 PM CDTRiver Flood WarningEAXChariton, Macon47 hr
Apr 9, 8:20 PM CDTRiver Flood WarningEAXCarroll, Chariton5 days
Apr 9, 8:20 PM CDTRiver Flood WarningEAXHoward32 hr
Apr 10, 3:27 AM CDTRiver Flood WarningEAXCooper43 hr
Apr 10, 7:10 AM CDTRiver Flood WarningEAXCooper33 hr
Apr 10, 8:06 AM CDTRiver Flood WarningEAXCarroll13 hr
Apr 10, 12:03 PM CDTAreal Flood WarningEAXCarroll, Chariton, Cooper, Howard, Johnson, Lafayette and 4 more4 days
Apr 10, 4:05 PM CDTTornado WarningEAXHarrison25 min
Apr 10, 4:22 PM CDTTornado WarningEAXMercer14 min
Apr 10, 4:27 PM CDTTornado WarningEAXPutnam, Sullivan33 min
Apr 10, 5:11 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Jackson, Ray49 min
Apr 10, 5:54 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan29 min
Apr 10, 6:45 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.